New Mexico, 2002Flash Flood in New Mexico, July 3 to 4, 2002
July 3 to 4, 2002 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 8:11 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 3, 8:11 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT WED JUL 3 2002
UPDATED ZONES HAVE BEEN SENT. HAVE UPPED THE POPS OVER SE NEW MEXICO
AND NW PERMIAN BASIN...CULBERSON COUNTY...AN THE BIG BEND REGION. THE
BIGGEST STORMS AS OF THIS WRITING CONTINUED TO DEVELOP OVER SE NEW
MEXICO...WITH INFRARED CLOUD TOP TEMPS OVER S-SW CHAVES COUNTY TO A
CHILLY -75C. T-STORMS EARLIER WITH SIMILAR FEATURES PRODUCED 2.8
INCHES OF RAIN OVER VALENTINE OF WESTERN JEFF DAVIS COUNTY. THE ABOVE
AREA OF SHOWERS WILL CONTINUE SLIDE SSE IN THE PREVAILING NNW FLOW
ALOFT...PRODUCING HEAVY RAINS ESPECIALLY FOR EDDY COUNTY. HAVE A FLASH
FLOOD STATEMENT FOR NE EDDY COUNTY UNTIL 10 PM MDT. IF INTENSITY OF
ONGOING PRECIP PERSISTS OVER SE NEW MEXICO...MAY HAVE TO RELEASE MORE
STATEMENTS AND/OR WARNINGS THERE. LATEST PRECIP ESTIMATES HAS RANGED
OVER 3 INCHES PER RADAR AND SATELLITE ESTIMATES.
WE ALSO HAVE BEEN WORKING WITH SHOWERS...NOW ON A DIMINISHING TREND
OVER THE MARFA PLATEAU. RUNOFF FROM THOSE MAY CAUSE SOME MINOR RISES
ON THE RIO GRANDE OVERNIGHT.
OTHER SHOWERS WERE DEVELOPING ALONG THE I-10 CORRIDOR...AND OVER THE
NORTHERN AND NE PERMIAN BASIN JUST N-E OF MIDLAND. A DIFFLUENT PATTERN
ALOFT...WILL HELP TO GET MORE SHOWERS GOING. THE HIGHER PRECIP WATER
AMOUNTS OVER THE NE BASIN AND SW LOW ROLLING PLAINS MAY PRODUCE
LOCALLY HEAVY RAINFALL...AS NOTED IN CURRENT ZONES. WE STILL HAVE
SOME RESIDUAL SUBSIDENCE OVER THE PERMIAN BASIN...THUS HAVE KEPT POPS
LOCALLY...SOUTH TO PECOS COUNTY ON THE LOWER SIDE.
.MAF...
TX...NONE.
NM...NONE.
BOYD
In the hours before
Special weather statement, Jul 3, 9:03 PM MST, 27 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1103 PM CDT WED JUL 3 2002
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE LOCATED ACROSS SOUTH CENTRAL TEXAS WILL
SLOWLY MOVE WEST OVERNIGHT. AN EAST TO SOUTHEAST SURFACE FLOW WILL
BRING COPIOUS AMOUNTS OF LOW LEVEL MOISTURE TO THE REGION. THE
APPROACH OF THE UPPER LEVEL DISTURBANCE...AND AN INCREASINGLY UNSTABLE
ATMOSPHERE...WILL BE SUFFICIENT FOR SHOWER AND THUNDERSTORM ACTIVITY
TO AFFECT PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT.
.WEATHER HAZARDS...
THUNDERSTORMS AND HEAVY RAINFALL...
MORE SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF WEST TEXAS...
AND SOUTHEAST NEW MEXICO OVERNIGHT. SLOW MOVING STORMS ARE LIKELY...
DUE TO A WEAK NORTHERLY FLOW WEST OF THE MAIN UPPER DISTURBANCE. SLOW
STORM MOTION...AND A MOIST AND UNSTABLE ATMOSPHERE WILL BE FAVORABLE
FOR AREAS OF LOCALLY HEAVY RAINFALL. AREAS ALONG THE GUADALUPE
MOUNTAINS...INCLUDING THE SOUTHEAST NEW MEXICO PLAINS...THE CULBERSON
COUNTY SALT FLATS...AND THE BIG BEND COUNTRY COULD BE AFFECTED BY
HEAVY RAINS.
THE NORTHEAST PERMIAN BASIN...AND SOUTHWEST LOW ROLLING PLAINS MAY BE
AFFECTED BY HEAVY RAINFALL LATE TONIGHT AND EARLY INDEPENDENCE DAY...
AS MORE SHOWERS AND THUNDERSTORM ACTIVITY DEVELOP FROM THE APPROACHING
DISTURBANCE.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED OVERNIGHT. HOWEVER...
THUNDERSTORMS WILL LOCALLY PRODUCE VERY HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING...SMALL HAIL... AND WIND GUSTS TO 50 MPH. FLOODING
OF NORMALLY DRY ARROYOS...CREEKS...AND OTHER FLOOD PRONE AREAS IS
POSSIBLE.
PERSONS WHO TRAVEL TONIGHT SHOULD BE ALERT FOR RAPID RISES OF WATER IN
LOW AREAS. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS. FLASH
FLOODING DURING THE NIGHT IS VERY DANGEROUS.
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
RSB
Flash Flood, Eddy
- When
- July 3, 9:30 PM MST to July 4, 12:00 AM MST
- Where
- Eddy County, Carlsbad
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Rainfall rates up to two inches per hour resulted in flooding in and around the city of Carlsbad. Flooding of underpasses and surrounding county roads was reported by the cooperative observer. Addtionally, there were several reports in Carlsbad of flooding up to doorways and in garages.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Georgia, July 3, 20021 death · $258,000 · 1.5 in hail · 19 events
- Flash Flooding in Texas, July 3 to 4, 20021 death · 10 events
- Lightning Strike in Florida, July 3, 20021 death · 1 event
- Lightning Strike in Virginia, July 3 to 4, 2002$125,000 · 1 event
- Damaging Wind in South Carolina, July 3, 2002$100,000 · 65 kt wind · 1 event
- Damaging Wind in South Carolina, July 3, 2002$50,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Virginia, July 3, 20021 in hail · 34 events
- Hail and Damaging Wind in North Carolina, July 3, 2002$40,000 · 50 kt wind · 3 events
- Damaging Wind in Tennessee, July 3, 2002$35,000 · 1 event
- Damaging Wind in Tennessee, July 3, 2002$35,000 · 1 event
- Flash Flooding in Texas, July 3, 2002$27,000 · 5 events
- Damaging Wind in South Carolina, July 3, 2002$30,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303873.